Virginia, 2018

Damaging Winds in Virginia, December 21, 2018

December 21, 2018 · NWS LWX · 3 events in 2 counties and zones

A surface low tracked northeastward through the Appalachians as a potent jetstreak in the upper levels shifted northward. Unseasonably warm and moist air was transported northward and this, in combination with colder air moving in at the mid-levels, caused the |atmosphere to destabilize, resulting in showers and thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A surface low tracked northeastward through the Appalachians as a potent jetstreak in the upper levels shifted northward. Unseasonably warm and moist air was transported northward and this, in combination with colder air moving in at the mid-levels, caused the |atmosphere to destabilize, resulting in showers and thunderstorms. A few of these storms became locally severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Dec 21, 3:11 PM EST, 1 hour 4 minutes earlier.

Area forecast discussion, Dec 21, 3:11 PM EST, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
311 PM EST Fri Dec 21 2018

.SYNOPSIS...Low pressure and its associated cold front will
cross the area late this evening. High pressure will return for
Saturday before an upper-level disturbance and a weak cold
front pass through Sunday. High pressure will build overhead
early next week.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...

Showers will continue to increase in coverage into early evening especially
west of I-95 as deep low pressure and its associated cold front
cross the area . Isolated brief thunderstorms are also
possible. GLM data just picked up some lightning east of Dulles
Airport over Fairfax County. Main threat with these
showers/t-storms are expected to be gusty winds of 30-40 mph and
brief heavy rainfall. Showers will remain possible into the
early morning until upper trough axis crosses the area but we
should lose the thunderstorm threat by mid evening. Turning
colder and windy overnight due tightening pressure gradient and
strong pressure surge of up to 7mb/3hr. Snow will accumulate
over the higher elevs with a few inches likely. Winds could gust
up to about 45 mph at higher elevs and up to about 30-35 mph at
lower elevs.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY NIGHT/...

Cooler and breezy/windy Saturday on NW winds behind deep low
pressure. Winds and snow should diminish by midday as subsidence
inversion strengthens and pressure gradient weakens.

Next low pressure system will cross the area Sunday afternoon
bringing the next chance of rain showers to the area and snow
showers to the mtns. Associated cdfnt crosses the area late Sun
evening with precip ending.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...

Overall, a very quiet stretch of weather is expected through the
long term period. By Monday morning, a shortwave will depart off the
Atlantic Coastline, and high pressure will move overhead in it's
wake for Monday and Tuesday. A weak shortwave embedded in
northwesterly flow aloft will pass to our north Tuesday Night. Some
very light precipitation can't be entirely ruled out as this feature
passes by , but the vast majority of both deterministic and ensemble
guidance keep us dry.

By Wednesday, a high amplitude trough will drop across portions of
the Desert Southwest. In response, a large-scale ridge will build
downstream across the eastern two-thirds of the CONUS. The presence
of this ridge, coupled with high pressure at the surface will lead
to dry conditions on both Wednesday and Thursday. Temperatures will
run near to slightly below normal, with highs in the low-mid
40s.

&&

.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...

Showers and isolated thunderstorms through about 03Z, then gusty
NW winds up to 25-30kt behind frontal passage. Winds diminish
Saturday afternoon.

VFR conditions are expected at the terminals on Monday through
Thursday.

&&

.MARINE...

Gale Warning issued for the waters valid 06Z-16Z. Isolated
thunderstorms possible which may require SMWs.

SCA level winds will be possible in the wake of a departing cold
front on Monday. High pressure will build in for the middle of the
week, leading to light winds on the waters.

&&

.HYDROLOGY...

Threat of flooding now too localized to maintain a Flood Watch.
Please refer to River Flood Warnings for ongoing flooding along
the Potomac River.

&&

.TIDES/COASTAL FLOODING...

Coastal Flood Warnings were extended for Washington DC and St.
Marys as water continues to pile up on southerly winds. Water
levels begin to drop Saturday morning.

&&

.CLIMATE...

Rainfall totals continue to creep upward, with Baltimore MD and
Washington DC setting the annual record already. Here are the
current rankings for wettest year on record (through December
20th):

Washington DC area (DCA)
1. 64.58 inches (2018)
2. 61.33 inches (1889)

Weather records for the Washington DC area have been kept at
what is now Ronald Reagan Washington National Airport (DCA)
since 1945. Precipitation records observed downtown extend the
period of record back to 1871.

Baltimore MD area (BWI)
1. 69.60 inches (2018)
2. 62.66 inches (2003)

Weather records for the Baltimore MD area have been kept at
what is now Baltimore-Washington International Thurgood Marshall
Airport (BWI) since 1950. Precipitation records observed
downtown extend the period of record back to 1871.

Dulles VA area (IAD)
1. 65.67 inches (2003)
2. 64.72 inches (2018)
3. 59.05 inches (1972)

Weather records have been kept at what is now Washington Dulles
International Airport (IAD) since 1960.

NOTE: All climate data are considered preliminary until
reviewed by the National Centers for Environmental Information
(NCEI).

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Coastal Flood Warning until 10 AM EST Saturday for DCZ001.
MD...Coastal Flood Warning until 7 PM EST this evening for MDZ014.
     Coastal Flood Advisory from 7 PM to 11 PM EST this evening for
     MDZ014.
     Coastal Flood Advisory until 4 AM EST Saturday for MDZ016-018.
     Coastal Flood Warning until 3 AM EST Saturday for MDZ017.
     Coastal Flood Advisory from 6 PM this evening to midnight EST
     tonight for MDZ508.
     Coastal Flood Advisory until 11 PM EST this evening for MDZ011.
VA...Wind Advisory from 7 PM this evening to noon EST Saturday for
     VAZ025-026-504-507-508.
     Coastal Flood Advisory until 4 AM EST Saturday for VAZ057.
     Winter Weather Advisory from 7 PM this evening to 10 AM EST
     Saturday for VAZ503.
     Coastal Flood Advisory until 10 PM EST this evening for VAZ054.
WV...Wind Advisory from 7 PM this evening to noon EST Saturday for
     WVZ506.
     Winter Weather Advisory from 7 PM this evening to 10 AM EST
     Saturday for WVZ501-505.
MARINE...Small Craft Advisory until 1 AM EST Saturday for ANZ530>543.
     Gale Warning from 1 AM to 11 AM EST Saturday for ANZ530>543.

&&

SYNOPSIS...LFR
NEAR TERM...LFR
SHORT TERM...LFR
LONG TERM...KJP
AVIATION...LFR/KJP
MARINE...LFR/KJP
HYDROLOGY...LWX
TIDES/COASTAL FLOODING...
CLIMATE...LWX
Hazardous weather outlook, Dec 21, 3:59 PM EST, 16 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
359 PM EST Fri Dec 21 2018

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-222100-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
359 PM EST Fri Dec 21 2018

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...This Afternoon and Tonight

A Gale Warning is in effect for all the waters beginning at 1 AM
tonight.

A line of heavier showers and perhaps an isolated thunderstorm
will be capable of producing localized gusty winds and large hail
late this afternoon into tonight.

A Coastal Flood Warning is in effect for St Marys County,
Washington DC and Anne Arundel Counties through tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A Coastal Flood Warning remains in effect for Washington DC
until 10 AM Saturday.

A Gale Warning is in effect for all the waters until 11 AM
Saturday.

A surge of freshwater coming down the Potomac may result in
inundation around Georgetown this weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time. Spotters are
encouraged to report severe weather to the National Weather
Service through normal channels.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-222100-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
359 PM EST Fri Dec 21 2018

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...This Afternoon and Tonight

A line of heavier showers and perhaps an isolated thunderstorm
will be capable of producing localized gusty winds and large hail
late this afternoon into tonight.

River Flood Watches and Warnings are in effect for portions of
the Potomac, Rappahannock, Conococheague, Monocacy, and the
Shenandoah Basins.

A Wind Advisory is in effect tonight for the ridge tops of the
Blue Ridge and Potomac Highlands.

A Winter Weather Advisory is in effect tonight for western Grant,
western Pendleton, and western Highland Counties.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Mainstem river flooding will likely continue Saturday, and
possibly into Sunday.

The Winter Weather Advisory continues until 10 AM Saturday and the
Wind Advisory continues until noon Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time. Spotters are
encouraged to report severe weather to the National Weather
Service through normal channels.

HTS

In the hours before

Local storm report, Dec 21, 3:57 PM EST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
357 PM EST FRI DEC 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0356 PM     HAIL             GAITHERSBURG            39.14N  77.22W
12/21/2018  M0.88 INCH       MONTGOMERY         MD   EMERGENCY MNGR

            PENNY TO NICKEL SIZE HAIL

&&

EVENT NUMBER LWX1803309

KLW

The radar

The Sterling radar (KLWX), 14 km away, was scanning. The volume nearest the first event began at 21:12 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Loudoun

When
December 21, 4:15 PM EST
Where
Loudoun County, 1.38 mi N of Oatlands
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
39.050, -77.620

A tree was blown down on a car on US-15 James Monroe Highway near VA-651 Hogback Mountain Road. A second tree was also blown down on US-15 near VA-733 Lime Kiln Road.

Thunderstorm Wind, Loudoun

When
December 21, 4:23 PM EST
Where
Loudoun County, 1.07 mi W of Sterling
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Employee
Coordinates
39.000, -77.450

A tree was blown down near the intersection of Prentice Drive and Broderick Drive.

Thunderstorm Wind, Fairfax

When
December 21, 4:27 PM EST
Where
Fairfax County, 2.13 mi SE of Legato
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.830, -77.340

A tree was blown down on VA-655 Shirley Gate Road near VA-620 Braddock Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2018Every state in 2018This day in weather historyWarnings in Virginia, December 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 795262, 795263, 795264.